[Skip to Content]
[Skip to Content Landing]
Article
July 1963

Drug-Induced Lupus-Like SyndromeClinical and Laboratory Syndrome Similar to Systemic Lupus Erythematosus Following Antituberculous Therapy: Report of a Case

Author Affiliations

BROOKLYN, NY

From the departments of Medicine, State University of New York Downstate Medical Center and Maimonides Hospital of Brooklyn.

Arch Intern Med. 1963;112(1):63-66. doi:10.1001/archinte.1963.03860010109012
Abstract

Introduction  This is a report which demonstrates how the administration of a variety of drugs can produce a clinical syndrome indistinguishable from systemic lupus erythematosus (SLE). Among these drugs, the best known is hydralazine.1 This agent, when used continuously for several months in the treatment of hypertension, will usually induce a clinical syndrome resembling SLE.2 Similar syndromes have recently been reported when anticonvulsant drugs have been administered.3-6 Apparent induction of the lupus erythematosus (LE) cell phenomenon by antituberculous therapy has recently been reported in one patient.7 Another publication 8 states that aminosalicylic acid apparently also induced the LE cell phenomenon. Review of the original publication,9 quoted by Simpson and Walker, fails to substantiate this report.The present report concerns a patient who developed a systemic lupus-like syndrome while on antituberculous therapy. Temporal relationships and clinical features of this case make it appear likely that the

First Page Preview View Large
First page PDF preview
First page PDF preview
×